Medical questions & health advice by board certified doctors
"Can my father take Coumadin if he is a fall risk? "
My 82 year old father has been on a Coumadin regimen for several years due to heart disease and an angioplasty procedure a few years ago. He lives at an assisted living facility and has recently fallen two times. The doctor at the center says he should stop Coumadin therapy because he is a fall risk. I think they are afraid of internal bleeding. Is this blood-thinning medication dangerous for elderly people who may fall? Are there any other options that will not be dangerous if he does fall again?
Generally speaking, people who have a high risk of falling should not take Coumadin. I recommend that you discuss this concern with a primary care physician, cardiologist, or vascular medicine physician that knows your father. Coumadin is a prescription medication that interferes with blood clotting, otherwise known as an anticoagulant medication. Many people refer to these medicines as blood thinners, although they do not actually thin the blood, they just make it less likely to clot. The blood clotting is a complex process that involves multiple substances called clotting factors. These factors are produced by the liver using Vitamin K. Warfarin prevents the liver from being able to use vitamin K and limits the production of these clotting factors. Without these clotting factors it takes longer for the blood to clot. Sometimes this is good, as in the case of people with certain heart and vascular conditions that make them prone to clotting. But there are several high risk groups of patients where taking anticoagulant medication is unacceptably risky. One example is people who are prone to bleeding from the intestine, where inhibited blood clotting could lead to uncontrollable internal bleeding. Another group is patients at a high risk of falling, like your father. The risk of anticoagulation in patients who fall is mainly due to the risk of bleeding in the brain. People who are anti-coagulated and then fall and hit their head are more likely to have bleeding in their brain, and this bleeding is more likely to be severe. If at all possible, people who are likely to fall should not take Coumadin. There are usually alternative options to treat problems that would otherwise be treated with Coumadin. These are tailored specifically to the patient and to the disease being treated, and without knowing the specifics of your father's case I cannot answer your question about alternative therapy options. For example, people who have had angioplasty alone for coronary artery disease usually are not put on Coumadin, so I suspect he was anti-coagulated for some other reason. Again, a primary care physician, cardiologist, or vascular medicine physician that knows your father well could discuss all the options with you. Sometimes it is the case that the best option is no treatment at all. Every treatment has risks, and when those risks outweigh the benefits of treatment in certain high risk groups of patients, it is actually safer to leave certain conditions untreated. You should visit a physician who knows your father well in order to have a discussion about the specifics of your father's case and what treatment is the most wise for him at this time.
Need more info?See a cardiologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.